Also known as: Equanil overdose
- Eyes, ears, nose, and throat
- [[1003029|Blurred vision]]
- [[1003029|Double vision]]
- Rapid side-to-side movement of the eyes
- Heart and blood
- [[1007278|Low blood pressure]]
- Rapid heart rate
- Slow heart rate
- [[1000007|Labored breathing]]
- Slowed breathing
- Nervous system
- Lack of alertness ([[1003202|stupor]])
- Slurred speech
- [[1003198|Uncoordinated movement]]
- [[1003215|Blue lips and fingernails]]
- [[1003235|Pinpoint red spots]]
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- Activated charcoal
- Breathing tube
- Fluids through a vein (by IV)
- Tube through the mouth into the stomach to wash out the stomach ([[1003882|gastric lavage]])
Meprobamate is a drug used to treat anxiety. Meprobamate [[1007287|overdose]] occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not include all sources of meprobamate.
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
Poison Control, or a local emergency number
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: [[1002724|Poison control center - emergency number]]
What to expect at the emergency room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
With proper care, recovery normally occurs (except possibly in patients with [[1000571|aplastic anemia]]).
Benitez JG, Allison LG, Ternullo S. Sedative-hypnotics. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 34.
- Review date:
- November 13, 2014
- Reviewed by:
- Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.